Hail, Sebastian
- When
- May 24, 10:20 PM CST
- Where
- Sebastian County, Huntington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.080, -94.270
Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into northwestern Arkansas late in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into northwestern Arkansas late in the evening. These severe storms produced tornadoes, large hail, and damaging downburst wind across portions of northwestern Arkansas. One of the tornadoes was especially intense, resulting in considerable damage to several towns as well as three fatalities in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 8:54 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT TUE MAY 24 2011
.DISCUSSION...
SCATTERED TORNADIC SUPERCELLS WILL CONTINUE TO IMPACT THE REGION
THROUGH THE EARLY MORNING HOURS. CONVECTIVE WATCHES WILL ORIENT
ALONG AND EAST OF THE ONGOING STORMS...WITH ANY DEVELOPMENT
FURTHER WEST EXPECTED TO ISOLATED SEVERE AT BEST. UPDATED FORECAST
WILL BE HANDLING CONVECTIVE TRENDS AND WATCH
EXTENSIONS/EXPIRATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 65 78 56 74 / 20 30 20 10
FSM 68 84 59 74 / 80 20 20 20
MLC 68 84 59 75 / 60 10 10 0
BVO 62 74 56 73 / 20 40 30 10
FYV 66 79 56 68 / 80 40 30 20
BYV 65 78 55 66 / 80 30 30 20
MKO 67 80 57 73 / 40 20 20 10
MIO 63 73 55 69 / 60 40 40 20
F10 65 80 57 74 / 20 20 10 10
HHW 70 86 60 78 / 80 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
LONG TERM....07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1109 PM CDT TUE MAY 24 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1109 PM CDT TUE MAY 24 2011 ...SEVERE STORMS WITH THE POTENTIAL TO PRODUCE STRONG TORNADOES IN PROGRESS OVER FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...CRITICAL. AREA...EXTREME EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...LEFLORE COUNTY OKLAHOMA...SEBASTIAN AND FRANKLIN COUNTIES IN WEST CENTRAL ARKANSAS. ALSO ADAIR COUNTY OKLAHOMA INTO BENTON AND WASHINGTON COUNTIES IN NORTHWEST ARKANSAS. SEVERE THUNDERSTORM. RISK...CRITICAL. AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...EAST OF A JAY TO MCALESTER LINE. FLASH FLOOD. RISK...ELEVATED. AREA...FAR EASTERN OKLAHOMA...NORTHWEST ARKANSAS. ONSET...ONGOING. HEAVY RAIN. RISK...ELEVATED. AREA...FAR EASTERN OKLAHOMA...NORTHWEST ARKANSAS. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A LARGE TORNADIC SUPERCELL IS IN PROGRESS OVER LEFLORE COUNTY AND IS EXPECTED TO MOVE INTO SOUTHERN SEBASTIAN COUNTY AND POSSIBLY INTO SOUTHERN FRANKLIN COUNTY IF THE STORM HOLDS TOGETHER. FARTHER NORTH...ANOTHER SUPERCELL HAS THE POTENTIAL FOR PRODUCING A TORNADO OVER ADAIR COUNTY...AND WILL MOVE INTO BENTON AND WASHINGTON COUNTIES. STRONG TORNADOES AND BASEBALL SIZE HAIL ARE POSSIBLE WITH EITHER OF THESE CELLS GIVEN THE FAVORABLE ENVIRONMENT. OTHER SEVERE STORMS WITH WIND AND HAIL POTENTIAL ARE LOCATED OVER EAST CENTRAL OKLAHOMA AND WILL MOVE INTO WEST CENTRAL ARKANSAS. DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE ALONG WITH QUARTER SIZE HAIL. THERE IS A FLASH FLOOD THREAT OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL FROM PREVIOUS DAYS STORMS. THIS THREAT SHOULD COME TO AN END BY EARLY MORNING WHEN THE STORMS EXIT THE AREA. HOWEVER SEVERAL RIVERS ARE IN FLOOD...AND LOW LYING AREAS AND LOW WATER CROSSING WILL LIKELY REMAIN FLOODED...ESPECIALLY NEAR RIVERS AND STREAMS. WINDS MAY GUST TO AROUND 40 MPH TONIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...NO HAZARDS. FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY AND MONDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY...HOWEVER THE RISK OF SEVERE WEATHER WILL BE MUCH LESS THAN IN RECENT DAYS. ADDITIONAL THUNDERSTORM CHANCES WILL RETURN FRIDAY AND SATURDAY WITH A LIMITED RISK OF SEVERE WEATHER. MORE TRANQUIL WEATHER IS EXPECTED FOR THE LATTER HALF OF THE UPCOMING HOLIDAY WEEKEND. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1008 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 4 S TALIHINA 34.69N 95.05W
05/24/2011 E1.00 INCH LE FLORE OK EMERGENCY MNGR
&&
SAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1032 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG NOWATA 36.70N 95.64W
05/24/2011 NOWATA OK TRAINED SPOTTER
4 FOOT DIAMETER TREE DOWN.
&&
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1110 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST BOKOSHE 35.19N 94.79W
05/24/2011 E70 MPH LE FLORE OK EMERGENCY MNGR
&&
GEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL HARTFORD 35.02N 94.38W
05/24/2011 E0.75 INCH SEBASTIAN AR LAW ENFORCEMENT
&&
GEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1119 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 4 SE POTEAU 35.01N 94.57W
05/24/2011 LE FLORE OK EMERGENCY MNGR
TOR096 POWERLINES DOWNED IN MONROE.
&&
GEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1120 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG BOKOSHE 35.19N 94.79W
05/24/2011 LE FLORE OK EMERGENCY MNGR
TOR 096 TREES BLOWN DOWN IN BOKOSHE.
&&
GEWThe Western Arkansas radar (KSRX), 25 km away, was scanning. The volume nearest the first event began at 04:20 UTC.
5 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.
Strong thunderstorm wind blew down numerous large tree limbs and power lines.
The ASOS at the Fort Smith Regional Airport measured 64 mph thunderstorm wind gusts.
This is the second of two segments of this tornado. In Crawford County, this tornado destroyed several barns, damaged several permanent homes, blew siding off a metal building, and snapped or uprooted a number of large trees.
Thunderstorm wind gusts to 70 mph were estimated by law enforcement personnel.
This is the first of six segments of this tornado. The tornado developed just east of Highway 41 south of Branch where it snapped large tree limbs and caused minor damage to a home. The tornado moved northeast damaging at least one mobile home, snapping power poles, and snapping or uprooting large trees. Maximum estimated wind in this segment of the tornado based on this damage was about 105 mph. The tornado continued into Logan County, Arkansas.
This is the third of six segments of this tornado. The tornado snapped or uprooted a number of large trees as it moved back into Franklin County from Logan County. The damage path widened considerably to about 3/4 of a mile as the tornado moved north of Highway 398 and approached Etna. In and near Etna, the tornado destroyed a number of permanent homes, destroyed mobile homes, destroyed a metal building, destroyed a number of outbuildings, snapped numerous power poles, and snapped or uprooted many large trees. One of the three tornado-related fatalities in Franklin County occurred when a double-wide mobile home was destroyed in Etna. At least six serious injuries occurred in this area and several of those were critical.
Several well-built, wood-framed permanent homes were destroyed in Etna with only a small amount of debris remaining on the foundation. Trees were debarked in this area and the ground was scoured by debris. A well-built, two-story, steel-framed home northeast of Etna on Highway 309 was also destroyed with only a few interior walls remaining on the first floor. Two people survived in the kitchen pantry as the home was destroyed around them. Maximum estimated wind speed in this segment of the tornado based on this damage was about 170 mph.
The tornado continued into Logan County, Arkansas, at 1.25 miles wide.
Thunderstorm wind gusts to 60 mph were estimated by emergency management personnel.
This is the fifth of six segments of this tornado. The tornado crossed the Arkansas River, moving back into Franklin County from Logan County. The tornado crossed Carbon Plant Road and W Creek Road, destroying a mobile home and killing another person. It continued northeast across the town of Denning where it destroyed numerous permanent homes and mobile homes. At least 10 injuries occurred in Denning as the mile-wide tornado moved through the town. Several of these injuries were serious or critical and one of the victims died from her injuries on June 14th. She was in one of the many mobile homes that were destroyed in town. Ten 100-foot metal power poles were bent over at the ground by the tornado and many other power poles were snapped throughout the Denning area. Many large trees were also snapped or uprooted. Maximum estimated wind speed in this segment of the tornado based on this damage was about 145 mph.
The tornado moved northeast from Denning and crossed Highway 64, severely damaging the roof of a permanent home and snapping or uprooting numerous trees. The tornado continued into Johnson County, Arkansas.
Thunderstorm wind gusts to 60 mph were estimated by the public.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Franklin | 2011-05-24 | 42 | Female | Mobile/Trailer Home | Direct |
| Tornado, Franklin | 2011-05-24 | 35 | Female | Mobile/Trailer Home | Direct |
| Tornado, Franklin | 2011-06-14 | 64 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313323, 313325, 313326, 312983, 313327, 312994, 313004, 313329, 313010, 313331.